Rocky Mountain Journal of Mathematics

On the greatest common divisor of $n$ and the $n$th Fibonacci number

Paolo Leonetti and Carlo Sanna

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $\mathcal {A}$ be the set of all integers of the form $\gcd (n, F_n)$, where $n$ is a positive integer and $F_n$ denotes the $n$th Fibonacci number. We prove that $\#(\mathcal {A} \cap [1, x])\gg x / \log x$ for all $x \geq 2$ and that $\mathcal {A}$ has zero asymptotic density. Our proofs rely upon a recent result of Cubre and Rouse which gives, for each positive integer $n$, an explicit formula for the density of primes $p$ such that $n$ divides the rank of appearance of $p$, that is, the smallest positive integer $k$ such that $p$ divides $F_k$.

Article information

Rocky Mountain J. Math., Volume 48, Number 4 (2018), 1191-1199.

First available in Project Euclid: 30 September 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11B39: Fibonacci and Lucas numbers and polynomials and generalizations
Secondary: 11A05: Multiplicative structure; Euclidean algorithm; greatest common divisors 11N25: Distribution of integers with specified multiplicative constraints

Fibonacci numbers rank of appearance greatest common divisor natural density


Leonetti, Paolo; Sanna, Carlo. On the greatest common divisor of $n$ and the $n$th Fibonacci number. Rocky Mountain J. Math. 48 (2018), no. 4, 1191--1199. doi:10.1216/RMJ-2018-48-4-1191.

Export citation


  • J.J. Alba González, F. Luca, C. Pomerance and I.E. Shparlinski, On numbers $n$ dividing the $n$th term of a linear recurrence, Proc. Edinburgh Math. Soc. 55 (2012), 271–289.
  • R. André-Jeannin, Divisibility of generalized Fibonacci and Lucas numbers by their subscripts, Fibonacci Quart. 29 (1991), 364–366.
  • P.S. Bruckman and P.G. Anderson, Conjectures on the $Z$-densities of the Fibonacci sequence, Fibonacci Quart. 36 (1998), 263–271.
  • P. Corvaja and U. Zannier, Finiteness of integral values for the ratio of two linear recurrences, Invent. Math. 149 (2002), 431–451.
  • P. Cubre and J. Rouse, Divisibility properties of the Fibonacci entry point, Proc. Amer. Math. Soc. 142 (2014), 3771–3785.
  • J.C. Lagarias, The set of primes dividing the Lucas numbers has density $2/3$, Pacific J. Math. 118 (1985), 449–461.
  • ––––, Errata to: The set of primes dividing the Lucas numbers has density $2/3$, Pacific J. Math. 162 (1994), 393–396.
  • F. Luca and E. Tron, The distribution of self-Fibonacci divisors, in Advances in the theory of numbers, Fields Inst. Comm. 77 (2015), 149–158.
  • H.L. Montgomery and R.C. Vaughan, The large sieve, Mathematika 20 (1973), 119–134.
  • C. Sanna, Distribution of integral values for the ratio of two linear recurrences, J. Number Theory 180 (2017), 195–207.
  • ––––, On numbers $n$ relatively prime to the $n$th term of a linear recurrence, Bull. Malaysian Math. Sci. Soc.,.
  • ––––, On numbers $n$ dividing the $n$th term of a Lucas sequence, Int. J. Number Theory 13 (2017), 725–734.
  • N.J.A. Sloane, The on-line encyclopedia of integer sequences,, sequence A104714.
  • L. Somer, Divisibility of terms in Lucas sequences by their subscripts, in Applications of Fibonacci numbers, Kluwer Academic Publishers, Dordrecht, 1993.
  • G. Tenenbaum, Introduction to analytic and probabilistic number theory, Cambr. Stud. Adv. Math. 46 (1995).